Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 28, NWS La Crosse, WI

May 29, 2007Howard County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 29, 2007, 7:04 PM CDT for Howard County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2007, 7:04 PM CDT (00:04 UTC)
Expired
May 29, 2007, 7:30 PM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Howard County, IA

The radar

The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1587 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 300004
SVRARX
IAC089-300030-
/O.NEW.KARX.SV.W.0028.070530T0004Z-070530T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
704 PM CDT TUE MAY 29 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOWARD COUNTY IN NORTHEAST IOWA...

* UNTIL 730 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  SCHLEY...OR ABOUT 10 MILES SOUTHWEST OF CRESCO...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCHLEY AND LOURDES AROUND 705 PM...
  CRESCO AND VERNON SPRINGS COUNTY PARK AROUND 710 PM...
  BONAIR AROUND 715 PM...
  COUNTY ROADS A 23 AND V 58 AROUND 720 PM...
  GRANGER AROUND 725 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4343 9208 4330 9209 4325 9214 4322 9220
      4322 9232 4327 9231 4348 9228 4350 9228
      4350 9208 4344 9208

$$

THOMPSON
2 follow-up statements
000 
WWUS53 KARX 300012
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
712 PM CDT TUE MAY 29 2007

IAC089-300030-
/O.CON.KARX.SV.W.0028.000000T0000Z-070530T0030Z/
HOWARD IA-
712 PM CDT TUE MAY 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN HOWARD COUNTY...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR VERNON SPRINGS...OR NEAR CRESCO...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS A 23 AND V 58 AROUND 720 PM...
  GRANGER AROUND 725 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4343 9208 4330 9209 4325 9214 4322 9220
      4322 9232 4327 9231 4348 9228 4350 9228
      4350 9208 4344 9208

$$

THOMPSON
000 
WWUS53 KARX 300027
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT TUE MAY 29 2007

IAC089-300033-
/O.EXP.KARX.SV.W.0028.000000T0000Z-070530T0030Z/
HOWARD IA-
726 PM CDT TUE MAY 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOWARD COUNTY EXPIRES
AT 730 PM CDT...

AT 725 PM...THE STORM WHICH PROMPTED THE WARNING WAS LOCATED 5 MILES 
NORTHWEST OF CRESCO...OR NEAR BONAIR AND HAD WEAKENED. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE AT 730 PM.

LAT...LON 4343 9208 4330 9209 4325 9214 4322 9220
      4322 9232 4327 9231 4348 9228 4350 9228
      4350 9208 4344 9208

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:33 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 29, 2:33 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT TUE MAY 29 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY

FORECAST FOCUS REMAINS MAINLY ON RAIN CHANCES AS THE SLOW-MOVING
SYSTEM MOVES INTO AND THROUGH THE UPPER MIDWEST.

19Z SURFACE ANALYSIS SHOWS LOW PRESSURE FROM THE EASTERN DAKOTAS...
TO WESTERN KS. WIDESPREAD CUMULUS DEVELOPMENT ACROSS THE REGION WITH
HUMID AIRMASS IN PLACE. DEWPOINTS HAVE RISEN INTO THE MID 60S.
SCATTERED CONVECTION HAS ALSO DEVELOPED IN HIT-N-MISS FASHION.

MODELS COMING INTO BETTER AND BETTER AGREEMENT WITH THE EVOLUTION OF
THE SYSTEM...WITH THE SLOWER SOLUTION LOOKING LIKE IT WILL PAN OUT.
STILL SOME MINOR DETAIL DIFFERENCES...BUT NOTHING SHOW-STOPPING.
THERE IS GOOD CONFIDENCE IN THE SYSTEM RESULTING PERIODS OF WET
WEATHER OVER THE REST OF THE WEEK...BUT STILL RATHER LOW CONFIDENCE
ON JUST WHEN THOSE PERIODS WILL BE.

DIURNAL HEATING HAS HELPED TO KICK OFF CONVECTION AGAIN TODAY...MORE
WIDESPREAD AND MUCH FURTHER EAST THAN YESTERDAY. THIS DUE TO MUCH
MORE MOISTURE NOW IN THE AREA THANKS TO THE PERSISTENT WARM AND
MOIST ADVECTION ON BREEZY SOUTH WINDS. ALSO SOME LIFT BEING PROVIDED
BY REMNANT MES0-CONVECTIVE VORTICIES...AND BROAD SCALE Q-G FORCING
FROM THE MAIN SHORT WAVE TROUGHS. SHEAR IS MINIMAL AND WIND FIELDS
ARE UNI-DIRECTIONAL. DO NOT ANTICIPATE A WIDESPREAD SEVERE THREAT...
BUT COULD NOT RULE OUT AN ISOLATED HAIL OR WIND REPORT YET THIS
AFTERNOON/EVENING. EXPECTING SOME DIURNAL DECREASE IN COVERAGE THIS
EVENING...BUT AS THE LOW LEVEL TRANSPORT CONTINUES...COULD STILL BE
SCATTERED CONVECTION...ESPECIALLY OVER THE WEST.

EXPECT A GOOD DEAL OF DIURNAL ASSIST FOR RAIN ON WEDNESDAY...WITH
MOIST AIRMASS AND EVEN MORE UPWARD MOTIONS FROM EMBEDDED SHORT
WAVES....REMNANT MCVS...AND DIVERGENCE ALOFT RESULTING FROM JET
MAXIMA AND CURVATURE.  MODELS ARE INDICATING THAT THE MAIN FRONTAL
BOUNDARY SHOULD BE MOVING INTO THE FORECAST AREA WEDNESDAY NIGHT AND
THURSDAY MORNING. EXPECT CONVECTION TO BE PRESENT NEAR THIS BOUNDARY
AS IT TRAVERSES THE REGION...BUT THERE ARE LIKELY TO BE SOME
LOCATIONS AND PERIODS OF DRY WEATHER MIXED IN BETWEEN WEDNESDAY
AND FRIDAY...AS DRY AIR GETS WRAPPED INTO THE MAIN CIRCULATION.

ENDED UP TRENDING TEMPERATURES UPWARD FOR THE NEXT FEW DAYS...WITH
THE SLOWER SOLUTION RESULTING IN THE REGION STAYING IN THE WARM
SECTOR LONGER. OF COURSE...RAIN COULD PLAY A ROLE IN KEEPING THE
MERCURY DOWN...BUT THINKING TEMPS WILL BE ABLE TO CLIMB SOME BEFORE
THAT HAPPENS.

.LONG TERM...SATURDAY THROUGH NEXT TUESDAY

STACKED SYSTEM FINALLY LOOKS TO BE DRIFTING EAST OF THE AREA BY
SUNDAY...WITH THAT BEING THE NEXT BEST CHANCE FOR DRY WEATHER.  BUT
EVEN AS THAT SYSTEM FINALLY DEPARTS...ANOTHER SHORT WAVE TROUGH LOOKS
TO DROP INTO THE BACK SIDE OF THE SYSTEM ON NORTHERLY FLOW...BRINGING
ANOTHER COLD FRONT AND SHOT AT CONVECTION BY MONDAY. NOW LOOKING LIKE
THE SYSTEM MAY TRY AND STALL OUT OVER THE EASTERN GREAT LAKES...WITH
SEVERAL SHORT WAVES ROTATING AROUND IT...KEEPING A RAIN THREAT INTO
THE MIDDLE OF NEXT WEEK. HATE TO SOUND LIKE A BROKEN RECORD...BUT
THIS SLOW-MOVING BLOCKY PATTERN WARRANTS THE CHANCES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

MW
Hazardous weather outlook, May 29, 5:17 AM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
517 AM CDT TUE MAY 29 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
517 AM CDT TUE MAY 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
TODAY AND TONIGHT...AS WEAK WEATHER SYSTEMS ALOFT INTERACT WITH A
WARM AND UNSTABLE AIRMASS. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...IT IS POSSIBLE A FEW STORMS MAY BRIEFLY BECOME STRONG
THIS AFTERNOON OR EVENING...WITH SMALL HAIL...AND GUSTY WINDS. ANY
REMAINING THUNDERSTORMS OVERNIGHT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE REST OF THE WORK WEEK
INTO THE EARLY PORTIONS OF THE WEEKEND AS A SLOW MOVING AREA OF LOW
PRESSURE OVER THE DAKOTAS PUSHES ACROSS THE AREA. THE GREATEST
COVERAGE OF THUNDERSTORMS WILL LIKELY COME WEDNESDAY AFTERNOON AND
NIGHT...AS A COLD FRONT APPROACHES AND PUSHES INTO THE AREA.
ACTIVITY WILL BE MORE SCATTERED FROM THURSDAY THROUGH SATURDAY.

ORGANIZED AND WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...
IT REMAINS A POSSIBILITY THAT A STORM OR TWO COULD PRODUCE HAIL AND
GUSTY WINDS PARTICULARLY ON WEDNESDAY AND WEDNESDAY NIGHT. MORE OF A
THREAT...WOULD BE LOCALLY HEAVY RAINFALL RATES WITH SLOW MOVING
THUNDERSTORMS THROUGH THE PERIOD...AND LOCALIZED RUNOFF PROBLEMS DUE
TO HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...THOUGH THUNDERSTORM DEVELOPMENT
SHOULD BE MONITORED IN CASE LOCALIZED ACTIVATION WOULD BE NEEDED.
ANY REPORTS OF HAIL OR GUSTY WINDS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.